Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 22, 2018, 8:07 AM CST for Colbert County, Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2018, 8:07 AM CST (14:07 UTC)
- Expired
- Feb 22, 2018, 11:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
352
WGUS54 KHUN 221407
FFWHUN
ALC033-059-221700-
/O.NEW.KHUN.FF.W.0001.180222T1407Z-180222T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
807 AM CST THU FEB 22 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
South central Colbert County in northwestern Alabama...
Western Franklin County in northwestern Alabama...
* Until 1100 AM CST
* At 803 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across south central Colbert county and western
Franklin county. Between 2.5 and just over 3 inches have already
fallen. An additional 1 to 2 inches are possible. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Russellville, Red Bay, Littleville, Belgreen, Vina, Hodges, Pogo,
Cedar Creek Reservoir, Atwood and Srygley Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3457 8814 3472 8764 3450 8772 3431 8794
3432 8796 3432 8817
$$
KTWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 4:45 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 22, 4:45 AM CST, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 445 AM CST Thu Feb 22 2018 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today and Tonight) Issued at 337 AM CST Thu Feb 22 2018 The QLCS entering NW AL is taking advantage of LLJ intensification, and is showing small bowing signatures/RINs that may be indicative of stronger wind gusts. However, the line is elevated behind the cold front at this, but may become more surface based as the line pushes further east. The HREF shows a narrow nose of SBCAPE values of 200-500 J/KG nosing in our northwest AL counties. The earlier 03Z UAH SWIRLL sounding indicated a strongly curved low level hodograph with 1km SRH values in excess of 300 m2/s2. Thus, we will have to monitor for possible intensification. The showers and thunderstorms should make good progress eastward through southern middle TN and far north AL, with weakening expected as the low level jet weakens during the day. There will be a cutoff in precipitation further southeast, with areas along I-59 likely staying dry. The frontal boundary will be to lift northwest as a warm front today, but the NAM suggests additional showers and thunderstorms that will track across far northwest AL into middle TN. This will keep the boundary in this area until this evening. Rain chances look very minimal further southeast in the warm sector. Rain chances should virtually end areawide by 03Z this evening. With lower clouds likely moving back in this morning, temperatures may not be as warm as Wednesday, but still should see highs in the upper 70s southeast of the boundary proximity. Near the boundary, highs should be around 70 in far northwest AL and lower 70s in southern TN. .SHORT TERM...(Friday through Saturday) Issued at 337 AM CST Thu Feb 22 2018 Another warm and dry day is expected Friday with highs reaching the upper 70s to around 80. There will be a weak 8h trof/wind shift lifting northward by Friday evening with deeper low level moisture increasing behind this feature. This will bring showers late Friday night into Saturday. The GFS is quite a bit more aggressive with this feature, but will leave at chance for now until this becomes more definitive. Several weak 7-5h shortwave will keep at least a chance of showers or even a thunderstorm through Saturday, but it is difficult to pin down specific timing. On Saturday, the chance will be slightly higher northwest closer to the stronger mid level flow. As such, the clouds and scattered showers will keep temperatures in the 70s. .LONG TERM...(Saturday night through Wednesday) Issued at 337 AM CST Thu Feb 22 2018 The extended forecast will start off with the front finally moving through the TN Valley Saturday night into Sunday morning, entering NW AL around 06Z. The front will be moving into an environment with plentiful moisture and unseasonably warm temperatures set up by the persistent southerly flow of the anchored ridge off to our east. Since the front will be moving in during the overnight hours, instability will be limited and will have to see what will be left from earlier in the day which has its own limiting factors: cloud cover and convection ahead of the front. There should be enough instability for thunderstorms as soundings continue to show a couple hundred J of MU CAPE. Shear values will increase to 30-40kts (0-1km) and 40-50kts (0-6km). Not to mention there will be a LLJ of 50-60kts moving in just before 06Z, helping storms develop along and ahead of the front. This could support strong to maybe severe storms within the line, with damaging winds as the primary hazard at this time. The GFS continues to be a little bit stronger with the front due to it still holding on to the solution of a more amplified upper-level trough and deeper sfc low lifting into the Great Lakes over the weekend. Not fully giving this solution yet, but will not rule it out. Otherwise, models are moreso in agreement. The front will weaken as it moves across the forecast area on Sunday, with precip chances decreasing throughout the day from west to east. Isolated precip chances will linger into Monday as weak disturbances glide into the region and the front stalls in Central AL. 'Cooler' temps return behind the front, however they will still be warmer than normal. The work week will start off with daytime highs in the 60s and overnight lows in the 40s. This temp trend will linger through the first half of the week. Enjoy the pleasant day expected on Tuesday before the rain returns late Tuesday night into Wednesday! && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 445 AM CST Thu Feb 22 2018 Flight weather conditions will likely be MVFR due to ceilings of 015-020agl through 18-20Z. Showers will persist at times, with locally +RA possible. Ceilings should scatter out this afternoon with south flow gusting at 15-20kt through 00Z. Then winds should diminish with VFR conditions expected until more low clouds (MVFR ceilings ~015agl) arrive by 09Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 22, 5:03 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 503 AM CST Thu Feb 22 2018 ALZ001>010-016-TNZ076-096-097-231000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 503 AM CST Thu Feb 22 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Thunderstorms and showers are possible across northwest Alabama and into southern middle Tennessee through this afternoon. Gusty winds of 30 to 40 mph are possible with the stronger thunderstorms and showers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... An additional round of storms is expected this weekend, particularly Saturday night into Sunday morning. Some of the storms during this period could become strong to severe. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Feb 22, 3:42 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
342 AM CST THU FEB 22 2018
ALZ002-003-221015-
Franklin AL-Colbert AL-
342 AM CST THU FEB 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 415 AM CST...
At 342 AM CST, Doppler radar was tracking a heavy shower near
Belgreen, or 11 miles east of Red Bay, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Littleville,
Leighton, Belgreen, Posey Loop, Northwest Alabama Regional Airport
and Cedar Creek Reservoir.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3475 8785 3473 8781 3474 8776 3477 8771
3478 8743 3477 8742 3470 8743 3470 8745
3464 8746 3465 8748 3460 8751 3458 8751
3457 8753 3452 8753 3441 8800 3454 8802
TIME...MOT...LOC 0942Z 238DEG 29KT 3447 8795Special weather statement, Feb 22, 3:53 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
353 AM CST THU FEB 22 2018
TNZ096-221030-
Lincoln TN-
353 AM CST THU FEB 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 430 AM
CST...
At 352 AM CST, Doppler radar was tracking a heavy shower 9 miles
south of Pulaski, moving east at 55 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Fayetteville, Petersburg, Lincoln, Chestnut Ridge, Howell,
Belleville, Dellrose, Belleview, Mimosa and Cash Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3535 8653 3533 8654 3531 8652 3531 8651
3500 8643 3500 8684 3526 8683 3525 8675
3531 8668 3533 8660 3536 8660 3537 8658
TIME...MOT...LOC 0952Z 251DEG 46KT 3506 8701Special weather statement, Feb 22, 3:55 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
355 AM CST THU FEB 22 2018
ALZ003-221030-
Franklin AL-
355 AM CST THU FEB 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 430 AM
CST...
At 355 AM CST, Doppler radar was tracking a heavy shower
near Red Bay, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Cedar
Creek Reservoir, Atwood, Duketon and Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3457 8784 3457 8766 3433 8758 3432 8814
3442 8816
TIME...MOT...LOC 0955Z 246DEG 36KT 3437 8807Special weather statement, Feb 22, 5:59 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
559 AM CST THU FEB 22 2018
ALZ002-003-221330-
Franklin AL-Colbert AL-
559 AM CST THU FEB 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 730 AM CST...
At 557 AM CST, Doppler radar was tracking heavy showers and
occasional thunderstorms producing heavy rainfall. These showers
and thunderstorms will remain in the area over the next one to two
hours, producing 1 to 2 inches of rainfall.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Littleville, Leighton,
Belgreen, Vina, Hodges, Atwood and La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3457 8814 3470 8751 3441 8755 3431 8783
3432 8817
TIME...MOT...LOC 1157Z 233DEG 37KT 3439 8803Special weather statement, Feb 22, 7:18 AM CST, 49 minutes before
Special Weather Statement National Weather Service Huntsville AL 718 AM CST THU FEB 22 2018 ALZ003-004-221345- Lawrence AL-Franklin AL- 718 AM CST THU FEB 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 745 AM CST... At 717 AM CST, Doppler radar was tracking a strong thunderstorm near Phil Campbell, or 7 miles southeast of Russellville, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phil Campbell, Newburg, Mt Hope and western Bankhead National Forest. LAT...LON 3436 8770 3441 8771 3454 8750 3436 8745 TIME...MOT...LOC 1317Z 243DEG 17KT 3440 8767 KTW
Special weather statement, Feb 22, 7:28 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
728 AM CST THU FEB 22 2018
ALZ002-003-221430-
Franklin AL-Colbert AL-
728 AM CST THU FEB 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND
FRANKLIN COUNTIES UNTIL 830 AM CST...
At 724 AM CST, Doppler radar was tracking heavy showers and
occasional thunderstorms producing very heavy rainfall. These
showers and thunderstorms will remain in the area over the next
hour, producing up to an additional inch of rainfall.
Locations impacted include...
Russellville, Red Bay, Belgreen, Vina, Hodges,
Pogo, Cedar Creek Reservoir, Atwood, Srygley Church and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3457 8814 3466 8772 3436 8777 3431 8793
3431 8795 3432 8796 3432 8817
TIME...MOT...LOC 1324Z 243DEG 17KT 3447 8793
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:07 AM CST | Special Weather Statement | HUN | Lauderdale | 23 min |
| Feb 22, 3:25 AM CST | Special Weather Statement | HUN | Limestone | 35 min |
| Feb 22, 3:42 AM CST | Special Weather Statement | HUN | Colbert | 33 min |
| Feb 22, 3:55 AM CST | Special Weather Statement | HUN | Franklin | 35 min |
| Feb 22, 5:59 AM CST | Special Weather Statement | HUN | Franklin | 91 min |
| Feb 22, 7:18 AM CST | Special Weather Statement | HUN | Franklin | 27 min |
| Feb 22, 7:28 AM CST | Special Weather Statement | HUN | Franklin | 62 min |
| Feb 22, 8:40 AM CST | Special Weather Statement | HUN | Colbert, Franklin | 35 min |
| Feb 22, 10:47 AM CST | Special Weather Statement | HUN | Madison | 43 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.